A 67-year-old woman was admitted to the hospital due to progressive mental changes, nausea and vomiting after a dose increase of an intrathecal morphine pump. We found severe hypercalcaemia due to milk alkali syndrome (MAS). Her symptoms resolved quickly after normalisation of hypercalcaemia.
Similar to the original and the modern versions of the syndrome, ingested carbonate was the main source of bicarbonate in our case. The main trigger was a morphine overdose with volume contraction due to vomiting and a further aggravation of chronic compensatory elevation of bicarbonate due to hypoventilation leading to MAS; thus, suggesting hypoventilation as a risk factor for MAS.
Statistics from Altmetric.com
Competing interests None.
Patient consent Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.